Kansas, 2007

Hail and Heavy Rain in Kansas, July 9, 2007

July 9, 2007 · NWS DDC · 3 events in 2 counties and zones

An isolated report of very heavy rain was recorded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated report of very heavy rain was recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 9, 12:55 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 9, 12:55 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
155 AM CDT MON JUL 9 2007

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CONCERNS WILL BE TIMING AND PLACEMENT OF
POPS...ALONG WITH QPF ISSUES.

THE LATEST RADAR TRENDS SHOW THE STRONGEST STORMS IN THE CURRENT
MCS HAVE MOVED EAST OF A WAKEENEY TO DODGE LINE (AT 07Z) AND
SHOULD CONTINUE TO MOVE EAST THIS MORNING. WILL HAVE MORNING POPS
ONGOING IN THE EASTERN PART OF MY CWA...THEN A CHANCE POPS FOR
AFTERNOON CONVECTION. SEVERAL BOUNDARIES WILL BE LEFT OVER AND IN
PLACE AS YET ANOTHER MID LEVEL WAVE CROSSES. THE LOW LAYERS ARE
VERY WARM AND MOIST...AND DESPITE THE CLOUD AND PRECIPITATION
AROUND TODAY...EXPECT TEMPS TO WARM INTO THE UPPER 80S TO LOWER
90S. RAINFALL AMOUNTS SHOULD STAY BELOW FFG AMOUNTS...BUT HEAVY
DOWNPOURS IN ANY ONE LOCATION WILL BEAR KEEPING AN EYE ON.

TONIGHT...ALL MODELS POINT TOWARD A WIDESPREAD COVERAGE OF SHOWERS
AND THUNDERSTORMS...BUT THINK THE SEVERE RISK WILL BE ON THE LOW
SIDE AS THE MID AND LOWER LEVELS OF THE ATMOSPHERE WILL HAVE BEEN
WORKED OVER PRETTY GOOD BY TODAYS CONVECTION. AS THE COLD FRONT
STRETCHING OVER CENTRAL KANSAS SAGS SOUTH...TEMPS SHOULD LOWER TO
THE MID 60S MOST LOCATIONS AND ONLY TO 70 IN THE P28 AREA. THERE
COULD BE A REPRIEVE IN THE RAIN AND THUNDER ON TUESDAY EARLY...BUT
BY LATE DAY WITH SURFACE HEATING AND COLD AIR NEAR THE 500MB LEVEL
SPILLING IN FROM THE NORTHWEST...EXPECT A FEW SEVERE STORMS
TUESDAY EVENING ACROSS JUST ABOUT ANY PART OF THE CWA. AGREE WITH
SPCS DAY 2 OUTLOOK FOR A SLIGHT RISK IN OUR WESTERN 2/3RDS. FOR
NOW...DO NOT PLAN ON ADDING ANY SEVERE WORDING IN ZONES...BUT GO
WITH 30-40 POPS. HIGH TEMPS ON TUESDAY WILL BE MODIFIED...BUT JUST
SLIGHTLY DOWN FROM TODAYS LEVELS. LOWS FOR TUESDAY NIGHT SHOULD
BE AGAIN IN THE MID 60S RANGE.

DAYS 3-7...

FORECAST FOCUS WILL BE CHANCES OF THUNDERSTORMS.

MODELS REMAIN IN GENERAL AGREEMENT SHOWING THE CWA UNDER A GENERAL
NORTHWESTERLY FLOW ALOFT THROUGHOUT THE PERIOD AS THE POSITIONING OF
THE UPPER LEVEL HIGH OVER THE DESERT SOUTHWEST REMAINS UNCHANGED.
BOTH GFS/NAM INDICATE A SHORTWAVE TROUGH CYCLING AROUND THE UPPER
LEVEL HIGH JUST TO THE WEST SOUTHWEST (SOUTHERN COLORADO/NORTHERN
NEW MEXICO) OF THE CWA. A SURFACE HIGH WILL STILL BE TRANSITIONING
ACROSS EASTERN KANSAS IN THE WAKE OF TUESDAYS FRONTAL PASSAGE WHICH
WILL WILL STALL OUT JUST TO OUR SOUTH/SOUTHWEST. THIS SHOULD SHIFT
THE FOCUS OF ANY THUNDERSTORM DEVELOPMENT WEDNESDAY INTO THURSDAY
MORNING MORE TO THE SOUTHWESTERN PORTIONS OF THE CWA AS THUNDERSTORM
INITIATION FROM EASTERN COLORADO DOWN INTO EASTERN NEW MEXICO WILL
DROP SOUTHEASTWARD. MOISTURE RETURN WILL ALSO PERSIST WITH 850MB
DEWPOINTS REMAINING IN THE TEENS. THE NORTHWESTERLY FLOW ALOFT
WILL REMAIN IN PLACE THURSDAY THROUGH THE REST OF THE PERIOD WITH
UPPER LEVEL SHORTWAVES PULSING AROUND THE UPPER LEVEL HIGH. YET
ANOTHER LEE SIDE TROUGH WILL DEVELOP JUST TO THE WEST OF THE CWA ON
THURSDAY AGAIN BRINGING CHANCES OF THUNDERSTORMS TO THE WESTERN PART
OF THE STATE THURSDAY INTO FRIDAY MORNING.

&&

.AVIATION...

VFR CONDITIONS SHOULD BE THE NORM TODAY OUTSIDE OF SOME LOCAL
MVFR/IFR CONDITIONS EARLY THIS MORNING DUE TO REMNANTS OF OVERNIGHT
SHOWERS AND THUNDERSTORMS. AT THE SURFACE...A FRONT WILL DROP SOUTH
THROUGH THE AREA BEFORE STALLING JUST TO THE SOUTH OF THE AREA. THIS
WILL ALLOW FOR THE POSSIBLE DEVELOPMENT OF SHOWERS/THUNDERSTORMS
AGAIN LATE TODAY AND THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  91  67  88  67 /  40  40  20  30
GCK  89  65  88  65 /  30  40  20  30
EHA  92  66  92  66 /  30  50  10  30
LBL  92  66  91  67 /  30  50  20  30
HYS  88  65  88  65 /  40  40  30  30
P28  91  70  88  69 /  40  40  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/32/32
Hazardous weather outlook, Jul 8, 2:30 AM CST, 23 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT SUN JUL 8 2007

KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
330 AM CDT SUN JUL 8 2007 /230 AM MDT SUN JUL 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

TODAY WILL BE HOT WITH GUSTY WINDS DEVELOPING. THUS...OUTDOOR
BURNING IS DISCOURAGED DUE TO THE MODERATE RISK OF WILD FIRES.

TONIGHT...A FRONT WILL INVADE FROM THE NORTHWEST BRINGING A SLIGHT
RISK OF THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO REACH
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS THE ABOVE MENTIONED FRONT DIVES FARTHER SOUTHEAST ON MONDAY
AFTERNOON AND NIGHT...MORE THUNDERSTORMS WILL DEVELOP. A FEW
STORMS LATE MONDAY AND INTO MONDAY NIGHT MAY PRODUCE UP TO NICKEL
SIZE HAIL...BUT WILL BE ISOLATED IN NATURE. ALSO...LOCALIZED HEAVY
RAIN WILL BE POSSIBLE WITH A FEW OF THE STORMS MONDAY NIGHT...
ESPECIALLY EAST OF A HAYS TO COLDWATER LINE.

FURTHER...THERE IS A SLIGHT CHANCE FOR SEVERE STORMS TUESDAY
AFTERNOON AND TUESDAY NIGHT. ADDITIONAL THUNDERSTORMS ARE
POSSIBLE THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECT TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12/32

The radar

The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 08:07 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 hail. Local standard time, as filed.

Hail, Stafford

When
July 9, 2:10 AM CST
Where
Stafford County, 2.18 mi E of Seward
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.170, -98.760

Heavy Rain, Pratt

When
July 9, 9:00 AM CST
Where
Pratt County, 3.57 mi WSW of Cullison
Reported by
Public
Coordinates
37.610, -98.960

Rainfall of 2.30 inches fell overnight and during the early morning hours.

Heavy Rain, Stafford

When
July 9, 9:00 AM CST
Where
Stafford County, Dillwyn
Reported by
Public
Coordinates
37.970, -98.830

Four inches of rain fell during the overnight and early morning hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51176, 51178, 51180.